Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Weight Gain and Nerve Pain

AnonymousUserAAnonymousUser Posts: 49,671
edited 06/11/2012 - 8:34 AM in Lower Back Pain
My doctor recently switched me from Lyrica to Neurontin because the weight gain is supposedly less. In my opinion, the Neurontin isn't as effective for nerve pain, and I am averaging a weight gain of 2 lbs. a day!!! Has anyone been prescribed another affective medicine that doesn't have weight gain as one of the side effects. I can't afford to be gaining weight at this rate.



  • Unfortunately, Lyrica has fewer side effects than neurontin (gabapentin), and both cause weight gain, at least in some people. These are the two most commonly prescribed drugs for nerve pain.

    There are also some anti-depressant drugs such as Cymbalta that are given but they too cause weight gain, and in general, are not as effective as gabapentin and Lyrica.

    Sometimes the patient is faced with a choice when it comes to taking medications...put up with side effects or do without. There really aren't very many choices when it comes to nerve pain.
  • Rusty,
    I am a cymbalta user and have recently lost 30lbs. It is not the cymbalta that caused the weight gain or the weight loss as well. I made a choice to eat healthier and to take more frequent walks. Since I can't walk very far at all, I just do them more frequent. When I find myself heading to the fridge for foot means i need to go walk around the yard. I also in place of junk food put healthier choices in the fridge, as well, Since almost all fruit and produce is in season, it has been rather easy to eat those in place of high calorie foods. Remember each person's body is different and the way they respond to the meds as well.
  • I think you be better with neurontin
    it's got less side effects than others midications.
    I ve have gain 22 pounds in six months,but now i started to watch what i eat , but gaining two pounds a day i think is a lot.You may have to give out some of you favorite foods but talk to you doctor
  • I know it's not a popular opinion, but I have to agree with tamtam that the drug is not the all evil cause weight gain monster that many have made it out to be. I discovered that neurontin causes a horrible craving for sweets with me. I have learned to recognize that and adapt so that I don't gain weight. I take a huge dose of neurontin 3 times a day and have managed to maintain my weight with proper diet and exercise. Yes even with limited and modified exercise (mostly walking).

    There are other drugs in the same category that do the same basic function, but of course each of them have their own crazy side effects. I have been on several and the one that works the best is neurontin in high doses. Here are some of the other drugs.

    Tegretol (carbamazepine)
    Lamictal (Lamotrigine)
    Trileptal (oxcarbazepine)

    There are more, but these tend to be the more common of anti-seizure drugs that are utilized for treatment of neuropathic pain.

    One side note to being on neurontin. It is a medication that requires the consumer to drink a decent amount of water each day. Most folks fall way short of drinking enough water as it is, and neurontin requires decent hydration levels. That also helps curb the craving for sweets and other foods.

    Good luck.

  • Thank you for your reply. It makes good sense. I wanted to say that I'm already on Trileptal, and I also take Cymbalta. The cravings for "late night sweets" are awful. Tonight when it hit, I had pretzel sticks instead. My hands and fingers feel tight so I'm suspecting that there's fluid involved, but I've already got a call in to my doctor. Maybe I will learn something tomorrow. Thanks again.

  • all the nerve pain drugs can put weight on you ..you sound like me when i was on them ..i could buy a pair of jeans on Friday and by Sunday they would not fit! i have pants in my wardrobe with the labels still on the wont fit because i gained weight so fast .i gained 3 stone in as many weeks i had to stop the drugs as i went in to urinary retention .i could hardly breath i was full of fluid ..not nice .i just take Oxycontin for pain now
  • I take the generic version of neurontin
    but I have not gain any weight, actually since all this started, I have lost 20 pounds. It might be because the doctor prescribed me to take it at bedtime. I do not take it during the day. But, I do have a craving for sweets. When the cravings hit, I eat a bowl of rainbow sherbert.

    Keep your chin up and God Bless.

This discussion has been closed.
Sign In or Register to comment.